Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Apr 1, 1998, 4:35 PM EST for Duplin County, Lenoir County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 1, 1998, 4:35 PM EST (21:35 UTC)
- Expired
- Apr 1, 1998, 5:10 PM EST
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Duplin County, NC, Lenoir County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 4:50 PM EST | Tornado F0 | Pink Hill, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 4:15 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
113 WFUS01 KMHX 012136 RRA TORMHX NCC061-107-012210- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 435 PM EST WED APR 1 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN LENOIR COUNTY EASTERN DUPLIN COUNTY * UNTIL 510 PM EST * AT 435 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO EAST OF KENANSVILLE... MOVING NORTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PINK HILL BY 445 PM JONESTOWN 450 PM IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES. JME/JH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 1, 1:40 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 1, 1:40 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 140 PM EST WED APR 1 1998 RDU: 40-50 POPS FOR REMAINDER OF THE AFTERNOON AND EVENING HOURS. WOULD LIKE 30-40 POP FOR LATE FRI. LOWS TONIGHT UPPER 50S...HIGHS ON THU LOW 80S INLAND 70 BEACHES/OUTER BANKS. LOWS THU NIGHT LOW 50S. HIGHS ON FRI MID 70S. SKIES CLEARING OVERNIGHT. MOSTLY SUNNY THU...FAIR SKIES THU NIGHT WITH SOME CI AND THICKENING CLOUDS FRI. CWF: WILL CONTINUE SCA MAINLY FOR THIS EVENING AHEAD OF FRONT. WORDING OF TSTMS WITH STRONGER WINDS/HIGHER SEAS IN ORDER THIS EVENING IN ANTICIPATION OF A WATCH. WINDS WILL DIMINISH BELOW SCA LATE AND CONTINUE BELOW THROUGH FRI. SEAS MAY LINGER IN SCA RANGE EARLY THU BEFORE SUBSIDING BUT THEN REMAIN BELOW THROUGH FRI. DISC: STRONG UPPER DIFLUNCE AND LOW LEVEL MOISTURE TRANSPORT ENOUGH TO OVERCOME LACK OF INSOLATION THIS AFTERNOON. THINK INLAND COUNTIES PRIMED FOR SVR AS CLEARING IS TAKING PLACE AHEAD OF TSTM LINES OVER THE EASTERN PIEDMONT. WE EXPECT BOW ECHO/WIND DAMAGE AND LARGE HAIL DUE TO LOW WBZ. WSHFT LINE/DEWPOINT DISCONTINUITY WILL CROSS THE COAST JUST AFTER MIDNIGHT ENDING PCPN THREAT AND ALLOWING SKIES TO BECOM SKC. DOWNSLOPE WSTRLY FLOW ON THU WILL KEEP SKIES MSTLY SUNNY AND TEMPS IN GUIDANCE BALLPARK AS UPPER LOW TRACKS OFF THE CANADIAN COAST. ON FRI ANOTHER COLD UPPER LOW RAPIDLY APPROACHES THE SE WITH THE AVN TAKING THIS SYSTEM RAPIDLY ACROSS THE REGION FRI NIGHT. SEVERAL TIMES THIS YEAR I THOUGHT THE AVN WAS TOO FAST ONLY TO BE PROVEN WRONG. THUS WILL BUY INTO CHC POPS LATE FRI WITH RAPIDLY INC CLOUDS. I AM IN HARMONY WITH GUID TEMPS THIS PACKAGE. .MHX...SCA CSTL WTRS AND SNDS. ELARDO
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:19 PM EST | Severe Thunderstorm Warning | MHX | Duplin | 16 min |
| Apr 1, 3:46 PM EST | Tornado Warning | MHX | Lenoir | 34 min |
| Apr 1, 3:59 PM EST | Severe Thunderstorm Warning | MHX | Pitt | 31 min |
| Apr 1, 4:19 PM EST | Tornado Warning | MHX | Lenoir | 21 min |
| Apr 1, 5:00 PM EST | Tornado Warning | MHX | Jones | 35 min |
| Apr 1, 5:09 PM EST | Tornado Warning | MHX | Craven | 36 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.